Alert archive / Colorado / Areal Flood Advisories in 2016

Areal Flood Advisory 21, NWS Pueblo, CO

July 9, 2016Baca County, Colorado

NWS Pueblo, CO issued this areal flood advisory at Jul 9, 2016, 6:55 PM MDT for Baca County, Colorado. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 6:55 PM MDT (00:55 UTC)
Expired
Jul 9, 2016, 9:00 PM MDT
In force
2 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Baca County, CO

The radar

The Pueblo radar (KPUX), 167 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS85 KPUB 100055
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
655 PM MDT SAT JUL 9 2016

COC009-100300-
/O.NEW.KPUB.FA.Y.0021.160710T0055Z-160710T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BACA CO-
655 PM MDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  NORTHWESTERN BACA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 900 PM MDT

* AT 653 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
  THUNDERSTORMS. THIS WILL CAUSE URBAN AND SMALL STREAM FLOODING IN
  THE ADVISORY AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PRITCHETT AND SURROUNDING RURAL AREAS...INCLUDING BEAR CREEK...
  CAT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 10297 3754 10294 3752 10269 3728 10268

$$

28
3 follow-up statements
453 
WGUS85 KPUB 100133
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
733 PM MDT SAT JUL 9 2016

COC009-100300-
/O.CON.KPUB.FA.Y.0021.000000T0000Z-160710T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BACA CO-
733 PM MDT SAT JUL 9 2016

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
900 PM MDT FOR NORTHWESTERN BACA COUNTY...

AT 732 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO
THUNDERSTORMS. THIS WILL CAUSE URBAN AND SMALL STREAM FLOODING IN THE
ADVISORY AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRITCHETT AND RURAL AREAS NEAR PRITCHETT...
AS WELL AS BEAR CREEK AND CAT CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 10297 3754 10294 3752 10269 3728 10268

$$

28
435 
WGUS85 KPUB 100211
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
811 PM MDT SAT JUL 9 2016

COC009-100300-
/O.CON.KPUB.FA.Y.0021.000000T0000Z-160710T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BACA CO-
811 PM MDT SAT JUL 9 2016

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL
900 PM MDT FOR NORTHWESTERN BACA COUNTY...

AT 809 PM MDT...HEAVY RAIN HAD MOVED OUT OF THE ADVISORY
AREA...HOWEVER HEAVY RAIN EARLIER HAS LIKELY CAUSED SOME MINOR
FLOODING OF ROADWAYS AND LOW LYING AREAS...ALONG WITH HIGH AND FAST
FLOWING STREAMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRITCHETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3729 10297 3754 10294 3752 10269 3728 10268

$$

28
832 
WGUS85 KPUB 100233
FLSPUB

FLOOD ADVISORY
NATIONAL WEATHER SERVICE PUEBLO CO
833 PM MDT SAT JUL 9 2016

COC009-100243-
/O.CAN.KPUB.FA.Y.0021.000000T0000Z-160710T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BACA CO-
833 PM MDT SAT JUL 9 2016

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR
NORTHWESTERN BACA COUNTY...

THE HEAVY RAIN HAS ENDED AND FLOOD WATERS HAVE RECEDED...NO LONGER
POSING A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3729 10297 3754 10294 3752 10269 3728 10268

$$

28

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Jul 9, 3:23 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 3:23 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
323 PM MDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Jul 9 2016

Primary near/short term challenges include the potential for
isolated showers and thunderstorm(potentially strong to severe at
times over eastern sections)...temperatures and localized elevated
fire weather concerns at times.

Forecast district currently experiencing above seasonal early to mid
July afternoon temperatures as noted by recent 100+F temperature
reading at Pueblo as well as locally gusty winds...favoring higher
terrain locations. Also, variable cloudiness was noted in
combination with isolated shower and thunderstorm activity to the
north and south of the CWA at 3 PM MDT.

Recent PV analysis...real/near time data...computer simulations and
forecast models soundings indicate that developing southwesterly
upper flow will be noted over the forecast district into
Sunday...although enough atmospheric moisture will combine with the
daily orographic heating cycle and subtle upper disturbances to
allow for the potential of isolated afternoon and evening showers
and thunderstorms during the next 24 hours...with the highest
potential of stronger to potentially severe thunderstorms over far
eastern sections...where deeper moisture resides. Also...at 3 PM MDT
this afternoon, localized most-unstable capes...LI's and effective
bulk shear values are challenging 4000 J/KG...-7C and 30 knots
respectively over far southeastern Colorado. WFO Pueblo will monitor
closely.

In addition...above seasonal temperatures in combination with
projected gusty winds will allow for localized/elevated fire weather
concerns at times Sunday afternoon...with the highest potential for
more widespread fire weather concerns focused northwest to west to
southwest of the forecast district Sunday as noted by latest Day 2
SPC Fire Weather Outlook.

Finally, above seasonal minimum and maximum temperatures are
expected to continue over the forecast district during the next 24
hours with several eastern locations having the potential of hitting
or exceeding the Century mark Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM MDT Sat Jul 9 2016

...Generally Hot and Dry with Isolated Thunderstorms...

Pattern shaping up to be generally hot and dry next week.  Westerly
flow over the area with no major disturbances available through the
period.  This will tend to keep the airmass dry with few if any
triggers available to kick off convection.  Also, flow is rather
light so little in the way of shear available most of the time.

Could get some dryline activity at times along the eastern border
areas adjacent to Kansas.  Also, weak disturbances crossing the
central and northern U.S. plains could send some moist boundaries
back this way at times Monday, Tuesday and especially Wednesday
afternoon and evening.  Eastern Colorado looks to be on the western
perimeter of these boundaries, so the impacts would primarily be
limited to the far eastern plains but could also extend westward to
the eastern mountains at times.

During this hot and dry period, we will have to watch for developing
fire weather concerns.  Fuels may generally be in good shape at this
point due to recent precipitation.  However, several days of hot and
dry weather under the midsummer sun can quickly change all of that.
Fuels status will need to be monitored closely as grasses cure in
the days ahead.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 238 PM MDT Sat Jul 9 2016

Developing upper southwesterly flow is expected to allow VFR
conditions to continue over the KALS...KCOS and KPUB taf sites
during the next 24 hours.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
Hazardous weather outlook, Jul 9, 11:46 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT SAT JUL 9 2016

COZ058>089-093>099-101800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS TODAY...
WITH GUSTY WINDS TO 40 MPH AND LIGHTNING THE PRIMARY STORM
THREATS. OVER THE EASTERN PLAINS...ISOLATED STRONGER THUNDERSTORMS
HAVE THE POTENTIAL TO DEVELOP NEAR THE KANSAS BORDER FROM LATE
THIS AFTERNOON INTO THE EVENING...WITH THE STRONGEST STORMS
CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS AROUND 60 MPH
AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE COULD BE SOME MARGINALLY CRITICAL FIRE WEATHER CONDITIONS
OVER THE PLAINS AND HIGH VALLEYS FROM SUNDAY THROUGH TUESDAY...AS
DRY SOUTHWEST FLOW INCREASES OVER THE STATE. EXTRA CARE SHOULD BE
TAKEN TO PREVENT FIRE STARTS.

ISOLATED AFTERNOON AND EVENING STORMS WILL BE POSSIBLE THROUGH
TUESDAY. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND BRIEF
GUSTY WINDS. A COUPLE STORMS NEAR THE KANSAS BORDER COULD BE ON
THE STRONG SIDE...WITH WINDS TO 50 MPH AND HAIL TO NICKEL SIZE.
STORMS WILL BECOME MORE WIDESPREAD FROM LATE WEDNESDAY THROUGH THE
END OF THE WEEK...AS A FRONT INCREASES THE MOISTURE AND LIFT OVER
SOUTHEAST COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE
SOUTHEASTERN COLORADO PLAINS NEAR THE KANSAS AND OKLAHOMA
PANHANDLE BORDERS.

In the hours before

Special weather statement, Jul 9, 6:19 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
619 PM MDT SAT JUL 9 2016

COZ099-100100-
SPRINGFIELD VICINITY/BACA COUNTY CO-
619 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA COUNTY UNTIL
700 PM MDT...

AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRITCHETT...OR 12 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 5
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD AND PRITCHETT.

LAT...LON 3742 10298 3752 10279 3738 10259 3723 10287
TIME...MOT...LOC 0019Z 325DEG 4KT 3744 10285

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:19 PM MDTSpecial Weather StatementPUBBaca41 min
Jul 9, 6:58 PM MDTSevere Thunderstorm WarningPUBBaca47 min
Jul 9, 7:20 PM MDTSevere Thunderstorm WarningPUBBaca38 min
Jul 9, 7:45 PM MDTSevere Thunderstorm WarningPUBBaca30 min
Jul 9, 8:13 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jul 10, 6:57 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Custer, Fremont, Huerfano and 4 more5 hr
Jul 10, 6:57 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more13 hr
Jul 10, 12:25 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Custer, El Paso, Fremont and 6 more32 hr

Nearby

Areal Flood Advisories in Colorado, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.